Delhi’s government hospital Lok Nayak Jai Prakash Narayan hospital four newborn baby were in critical condition and one died after they were allegedly administered wrong concentration of antibiotics.
After antibiotic injected to less than a-month-old babies have developed some breathing problem and started turning blue due to lack of oxygen .
Dr J C Passey, Lok Nayak hospital’s medical superintendent (MS), told the newborn who died had serious infection. “The infection led to the death and not adverse reaction. We have already conducted a preliminary inquiry into the matter and further investigation is being carried out by the nursing superintendent,” Passey said.
The other four babies were shifted to the neonatal ICU after they were observed to have a breathing problem, within hours of the antibiotic being administered. Doctors said while one of them is still in ICU-on ventilator support-the other three have recovered well. Sources said that the Lok Nayak MS was called to the health department to brief about the incident.
According to Dr Sidharth Ramji, who heads the neonatology unit at the hospital, they have about 40 newborns in the nursery at any given time. Of this, some have serious infections for which antibiotics have to be administered, he added. The newborns who developed adverse reaction were injected with Amikacin, a high-end antibiotic for serious infection, is safe to use, the doctor clarified.
“All the five babies were admitted to the newborn nursery and were being administered same antibiotics through injections for the past five-six days. It is possible that there was some mistake in mixing the drug, available in powder form, with saline water, leading to the adverse reaction,” Ramji said.
He said all other newborns in the nursery were doing fine. “A team of neonatologists is constantly monitoring their vitals,” said one of them.
Experts say India has a very high number of neonatal deaths in the world. “There is an urgent need to maintain institutions where deliveries take place and equip them with adequate manpower to reduce mortality,” said a doctor.
Newborn dies at LNJP hospital after injected antibiotic